Parkinson’s disease is a progressive nervous system disorder that affects movement and results in such symptoms as tremors, slowness, stiffness, loss of balance and difficulty with speech and writing.
While it can’t be cured, its motor symptoms can be managed.
But sometimes the very medications that help control Parkinson’s physical symptoms can worsen — or even cause — behavioral, emotional or psychological problems, says UCI Health neurologist Anna Morenkova, MD, PhD, who specializes in treating movement disorders and is an assistant professor at the UCI School of Medicine’s Department of Neurology.
These problems may be especially difficult for the Parkinson’s patient, their loved ones and caregivers to handle, says Morenkova.
Here are some of the problems family members and caregivers need to know about and prepare for.
Anxiety and depression
The most common symptoms experienced by people who have been diagnosed with Parkinson’s disease are anxiety and depression.
The patient is understandably anxious, fearful about how their lives will change in general and how functional impairment caused by the disease will manifest itself.
Depression, apathy and withdrawal from things a person previously enjoyed are another frequent symptom.
Anxiety and depression occur in about 40% to 50% of Parkinson’s patients at one time or another over the course of the disease.
Family members, friends and caregivers may notice changes in personality brought on by neurological changes in the brain because of Parkinson’s disease.
The changes can be varied. Examples include:
- A person who was always conscientious becomes careless
- A previously easy-going person becomes rigid and stubborn
- An outgoing social butterfly turns into a stay-at-home introvert
Impulsive or compulsive behaviors
Some Parkinson’s patients act impulsively, unable to control the desire to do certain things. This behavior can range from innocuous-seeming excessive internet use to:
- Charity donations
- Excessive eating or drinking
- Compulsive sexual preoccupations
These symptoms are typically caused by certain medications used for treatment of motor symptoms of Parkinson's disease. They may occur in up to 15% of patients who receive such medications. But they are most likely to occur in people who were predisposed to these conditions before diagnosis.
These behaviors can be quite destructive if, for example, a spouse is distressed by a loved one’s new obsession with pornography or neighbors become alarmed at the patient’s insistence on fixing their fences even after completing all the work.
Parkinson’s patients can experience hallucinations that range from mild to severe, pleasant to frightening. Sometimes, patients describe the sensation of feeling a presence near them or of seeing something passing on the periphery of their vision. Others may be delighted by a vision of little children or flowers.
Sometimes the hallucinations are dark or upsetting. The patient may become alarmed at the sight of bugs on the floor, at sensing a stranger’s presence in the house or believing someone is stealing from them.
Parkinson’s patients have reported seeing human faces in clouds or a person in a coat that is hanging on a rack.
How to address behavior changes
“Mood and behavioral symptoms may be part of the disease itself, and they may need to be treated with pharmacological interventions,” Morenkova says. “But counseling, psychotherapy and support groups also should be considered.”
Counseling, psychotherapy and support groups may be warranted for patients who must be taken off dopamine agonists — medications used to treat motor symptoms that are causing the disturbing impulsive or compulsive behaviors.
“I had a patient whose marriage was in jeopardy when he compulsively watched, played and practiced soccer. He even created soccer clubs in the community and engaged his coworkers in this interest to the point where they knew about all the competitions around the world,” Morenkova says. “In the process, he ignored his wife and children. She had no idea it was from his medication. The problem was completely resolved when the medication was withdrawn.”
Seek intervention early
Morenkova says it may be possible to minimize or eliminate the impulsive and compulsive behaviors by reducing the dose of dopamine agonists. Sometimes medication needs to be completely discontinued. This may result in mobility decline or mood disturbance.
Patients, family members and caregivers should be on the lookout for the impulsive and compulsive symptoms, she says, so that physicians and other healthcare providers who are helping to manage the patient's disease can address them appropriately.